The most popular way of treating bacterial infections, parasites and even fungal infections is through the administration of antibiotics. However, there are various side effects that have been associated with the use of antibiotics over the years, not to mention the fact that, in high doses, antibiotics can have dramatic effects on a patient.
Side effects connected to the respiratory system
According to the biggest international developer, distributor and manufacturer of pharmaceuticals, Merck, there are often cases when antibiotics end up causing symptoms that closely resemble those of an allergy. When it comes to the respiratory system these symptoms consist of wheezing and difficulty in breathing. There have even been some severe cases where high doses or prolonged use of antibiotics have led to a person’s inability to breathe at all. In other words, severe cases of antibiotic allergies have even led to anaphylaxis and cause throat swelling (which leads to the inability to breathe) and unusually low blood pressure. Anyone who is on antibiotics and has difficulty breathing should immediately call for help or an emergency number. On the other hand, people who have exceeded the recommended dose of antibiotics and have no trouble breathing should call poison control nevertheless.
Side effects on the skin
An overdose of antibiotics can cause various side effects on the skin. The most common ones are pale skin, rashes. However, there have been some cases where an overdose of antibiotics has caused a patient’s lips and fingernails to turn blue.
Side effects connected to the digestive system
When it comes to side effects that involve the digestive system, antibiotics are known to cause diarrhea and an upset stomach. More than that, an antibiotics overdose can even cause various other symptoms such as abdominal pain, nausea and even cramping.
Other side effects
When it comes to antibiotics side effects, there are many other various symptoms that need to be mentioned. For instance, according to Merck, the same international pharmaceuticals developer, manufacturer and distributor, one common side effect of antibiotics is vaginal yeast infection in women. Apart from that, there are other, much more severe side effects such as damage done to the liver, kidneys, bone marrow and many other organs. The Robert Wood Johnson University Hospital claims that there are several severe reactions that may occur as a result of an overdose of antibiotics These reactions include convulsions, fever and chest pain. On top of that, there have even been cases when a patient who had had an antibiotics overdose presented a higher chance of collapsing.
Whatever the case may be, antibiotics should never be taken lightly. Even if a patient notices no side effects or only has mild adverse reactions, he should definitely see a doctor, especially if he followed a treatment with antibiotics for a longer period of time. It is highly important that any course of treatment that includes antibiotics is not only overseen but also recommended by a doctor. Antibiotics can surely cause some serious damage to your health, especially in the case of an overdose.